Colorado, 2018

Drought in Colorado, November 1 to 30, 2018

November 1 to 30, 2018 · NWS GJT · 21 events in 21 counties and zones

November 2018 was a great month for enhancing the snowpack as several disturbances moved across western Colorado and produced significant early season snow accumulations. However, even with all the winter storms that moved into the region, November still ended up being drier than normal for the valleys.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

November 2018 was a great month for enhancing the snowpack as several disturbances moved across western Colorado and produced significant early season snow accumulations. However, even with all the winter storms that moved into the region, November still ended up being drier than normal for the valleys. Nonetheless, several areas in northwest and west-central Colorado experienced a one category improvement in the drought classification.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 9:15 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 31, 9:15 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1015 PM MDT Wed Oct 31 2018

.SHORT TERM...(Tonight through Thursday night)
Issued at 156 PM MDT Wed Oct 31 2018

Upper level flow will continue to transition to northwesterly as
the last system finishes exiting Colorado late this afternoon.
Clouds will increase again later this evening and overnight as the
next disturbance tracks over the the northwestern and central
mountains. With the northwesterly flow aloft the northwestern
mountains, Flat Tops, and northern part of the central mountains
will be favored for snow shower development. Models have backed
off somewhat with amounts and the snow will be on and off. May
reach snow depth criteria but only after a prolonged time period
and in localized areas. Will not issue any hilites for now but
will need to watch.

.LONG TERM...(Friday through Wednesday)
Issued at 156 PM MDT Wed Oct 31 2018

Short waves will continue to track through the northwesterly flow
through the weekend. The stronger of the waves moves over the
northern mountains late Friday into Saturday and has the potential
to bring more snowfall reaching criteria for hilites.

Slight break Saturday night and early Sunday before the next
system dives southeastward bringing the possibility of more
widespread precipitation to western Colorado and eastern Utah.
This system is fairly progressive exiting late Monday leaving
northwesterly flow to dominate. Another short wave tracks over
the northern mountains Tuesday and brings additional potential of
snow showers for the northwestern mountains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1015 PM MDT Wed Oct 31 2018

Mid and high level clouds have spread through much of the region
tonight with isolated snow showers increasing through the
northern and central Colorado mountains. These conditions will
continue through 00z Thursday evening. In showers, CIGS will drop
below ILS breakpoints with reductions in VIS possible in heavier
showers. KHDN and KASE are most likely to be impacted by showers
with KRIL and KEGE having showers in the vicinity.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...AS
LONG TERM...AS
AVIATION...TGJT
Hazardous weather outlook, Oct 31, 4:44 AM MST, 19 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
544 AM MDT Wed Oct 31 2018

COZ001>014-017>023-UTZ022>025-027>029-011200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
544 AM MDT Wed Oct 31 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Some lingering showers will persist over the San Juans and central
mountains but should end mid-morning. Outside of that, plenty of
sunshine is expected this morning. However, the next system will
start dropping down from the northwest causing an increase in
clouds. Some light snow is possible over the northern mountains
and Flat Tops later tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwest flow continues allowing disturbances to move through
this flow and bring continued snow to the northern mountains and
Flat Tops Wednesday and Thursday and again Saturday and then
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Lower Yampa River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions improved to severe (D2) drought by the end of November across the majority of the forecast area. A sliver of D3 drought persisted along the west-central border.

Drought, Central Yampa River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

All traces of extreme (D3) drought improved to severe (D2) conditions across the far western and east-central perimeters of the zone by the end of November.

Drought, Roan and Tavaputs Plateaus

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

All traces of extreme (D3) drought improved to severe (D2) conditions across the far east-central perimeter of the zone by the end of November.

Drought, Elkhead and Park Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

All traces of extreme (D3) drought improved to severe (D2) conditions across the far western perimeter of the zone by the end of November.

Drought, Upper Yampa River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions improved to severe (D2) drought across the forecast zone by the end of November.

Drought, Grand Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions improved to severe (D2) drought by the end of November across the far western portion of the forecast area. However, a sliver of D3 drought persisted along the southeast border.

Drought, Debeque to Silt Corridor

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

All traces of extreme (D3) drought improved to severe (D2) conditions across the eastern portion of the zone by the end of November.

Drought, Central Colorado River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions improved to severe (D2) drought across the zone by the end of November.

Drought, Grand and Battlement Mesas

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Weather conditions at the end of November resulted in an improvement with the state of the drought from exceptional (D4) to extreme (D3) drought across the southeast portion of the zone and an improvement from extreme (D3) to severe (D2) drought across the northeast. However, extreme (D3) drought persisted across the central portion of the zone.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions improved to severe (D2) drought by the end of November across the majority of the forecast area. However, a sliver of D3 drought persisted along the southern border.

Drought, Central Gunnison and Uncompahgre River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Weather conditions by the end of November resulted in an improvement with the state of the drought from the exceptional (D4) category to extreme (D3) across the zone.

Drought, West Elk and Sawatch Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions improved to the extreme (D3) drought category by the end of November across the western perimeter of the zone, while exceptional (D4) drought persisted over the far southwest portion. Extreme (D3) drought continued across the remainder of the zone through the end of the month.

Drought, Flattop Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

All traces of extreme (D3) drought improved to severe (D2) conditions across the east and southeast portions of the zone by the end of November.

Drought, Upper Gunnison River Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Drought Monitor
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Extreme drought (D3) persisted across the eastern portion of the zone through November. |Exceptional (D4) drought conditions persisted across the western portion of the zone through the end of the month, except for the far northwest corner where it improved to extreme (D3) drought by the end of the month.

Drought, Uncompahgre Plateau and Dallas Divide

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Drought Monitor
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

The exceptional (D4) drought was trimmed back slightly to include only the southeast portion of the zone, while extreme (D3) drought continued across the central portion and severe (D2) persisted across the northern portion.

Drought, Northwestern San Juan Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions persisted across all but the far northeast portion of the forecast zone through the end of the month where extreme (D3) conditions remained.

Drought, Southwestern San Juan Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions persisted across the zone through the end of the month.

Drought, Paradox Valley / Lower Dolores River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Extreme (D3) drought continued across the central and west-central portions of the zone, while exceptional (D4) drought persisted across the east and southeast portions of the zone through November.

Drought, Four Corners / Upper Dolores River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions persisted across the zone through the end of the month.

Drought, Animas River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions persisted across the zone through the end of the month.

Drought, San Juan River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions persisted across the zone through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790484, 790485, 790486, 790487, 790488, 790489, 790490, 790491, 790493, 790494, 790495, 790496, 790497, 790498, 790499, 790500, 790501, 790502, 790503, 790504, 790505.